Alert archive / Wyoming / Winter Storm Warnings in 2019
Winter Storm Warning 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Oct 19, 2019, 1:51 AM MDT for 4 counties in Wyoming. It took effect at Oct 19, 2019, 9:00 PM MDT. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2019, 1:51 AM MDT (07:51 UTC)
- In effect from
- Oct 19, 2019, 9:00 PM MDT
- Expired
- Oct 21, 2019, 12:00 PM MDT
- In force
- 39 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 134 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2408 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Oct 18, 11:54 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Oct 18, 11:54 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1154 PM MDT Fri Oct 18 2019
.SHORT TERM...(Tonight - Sunday Night)
Issued at 316 PM MDT Fri Oct 18 2019
An active forecast period over the next 24 to 48 hours w/ multiple
hazard types affecting the CWA. Main forecast concerns include the
threat for widespread strong winds on Sat night & Sunday, along w/
heavy mountain snow and potential travel impacts near Saratoga and
along I-80 near Arlington/Elk Mountain. Details follow:
HIGH WINDS:
A High Wind Warning remains in effect for the Arlington area until
6 PM MDT this evening. Winds were slow to develop, but a few gusts
in excess of 60 MPH have been observed this afternoon with CAG-CPR
gradients hovering around 55 meters. These low-level gradients are
likely to remain elevated around 40 meters overnight, but as winds
aloft decrease the threat for 60+ MPH gusts should diminish. It is
not out of the question that this warning will need to be extended
into the evening/overnight, so we will monitor this closely. A bit
of mountain wave activity overnight may also yield a brief ramping
up of wind gusts along I25 near Bordeaux as well as the I80 Summit
between Laramie & Cheyenne. A few gusts around 55 MPH are possible
through early Saturday morning.
The second & more significant episode of strong winds should begin
by late Saturday night. Low-level gradients could increase rapidly
by Midnight Saturday night with pressure falls spreading across NE
Wyoming. Modeled omega fields indicate substantial subsidence over
the entire CWA on the back side of a deepening upper low. This may
combine with steep low-level lapse rates and strengthening 700-800
mb flow to produce high winds over Carbon County as early as about
3 AM on Sunday morning per forecast soundings. GFS/NAM models show
very different timing w/ regard to the arrival of stronger low/mid
level flow, but both agree in a belt of 60-70 kt flow over most of
the CWA by mid-day Sunday. MAV/MET MOS guidance suggests 30-40 kts
sustained winds at some point between 12z and 00z for the majority
of sites across southeast Wyo & the western Neb Panhandle, peaking
generally between mid-morning & late afternoon. Soundings continue
to show deep mixing w/ 55+ knots available to mix w/ excellent low
level omega fields associated with a very dynamic H25 jet. We have
extended the High Wind Watch to include the majority of the CWA on
Saturday Night & Sunday.
SNOW:
Strong northwest flow, along with ample mid/high level moisture is
expected to contribute to accumulating mountain snow from Saturday
night through Monday. Favorable orographics should couple w/ large
scale dynamic lift in the LFQ of a 130-150 knot H25 jet to produce
very heavy snowfall rates at times. Models agree with QPF of 1-1.5
inches over the Snowys & Sierra Madres, and WPC guidance shows 12-
18 inches of potential accumulation through Monday. We just prefer
to wait another model cycle to get a better handle on QPF before a
Warning is issued, but the synoptic setup looks prime.
Concerns also for the adjacent I-80 corridor for the N Snowy Range
foothills, as well as areas near Saratoga. It appears a few inches
of snow will be possible in these areas, and w/ the threat of high
winds we could be dealing with blowing snow issues. Confidence for
this scenario is slightly lower than the mountains, but does still
warrant the continuation of a Winter Storm Watch. Later shifts may
need to consider either a High Wind or Winter Storm Warning across
these areas, depending on the degree of impacts.
.LONG TERM...(Monday - Friday)
Issued at 316 PM MDT Fri Oct 18 2019
Mountain snow gradually ends Monday. A quieter pattern should take
shape through mid-week, with broad upper-level ridging taking over
before the next short wave dives into the area on Wed/Thu. This is
likely to be the chance for precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1150 PM MDT Fri Oct 18 2019
Wyoming TAFS...VFR. Wind gusts to 25 knots at Rawlins until 15Z,
to 32 knots after 15Z, to 38 knots after 18Z and to 48 knots after
00Z. Wind gusts to 32 knots at Laramie and Cheyenne from 15Z to
03Z.
Nebraska TAFS...VFR. Wind gusts to 28 knots from 15Z to 00Z.
&&
.FIRE WEATHER...
Issued at 409 AM MDT Fri Oct 18 2019
Active period in the near-term with a series of low pressure
systems moving through the High PLains and High Terrain over the
course of the next few days. Strong winds along the I-80 corridor,
Elk Mountain to Arlington today, with a combination of rain
across the lower elevations and snow across the higher elevation
through this evening as a cold front moves quickly through the
region. The next cold front will be more impactful across a wider
area beginning Saturday night. Some areas will see a combination
of heavy snow and strong winds Sunday. See Winter Weather Watch
for details.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday evening through Sunday afternoon
for WYZ101-102-104>109-115>119.
Winter Storm Watch from Saturday evening through Monday
afternoon for WYZ110-112>114.
NE...High Wind Watch from Saturday evening through Sunday afternoon
for NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...RUBIN
FIRE WEATHER...ABHazardous weather outlook, Oct 18, 4:43 PM MDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 443 PM MDT Fri Oct 18 2019 WYZ110-192245- North Snowy Range Foothills- 443 PM MDT Fri Oct 18 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT A High Wind Warning remains in effect until 6 PM MDT this evening for Interstate 80 near Arlington and Elk Mountain. Wind gusts up to 65 MPH will create hazardous travel for light weight and high profile vehicles. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong winds are expected again on Saturday night and Sunday, along with accumulating snow. Significant travel impacts are possible during this period. Please refer to Winter Storm Watch products for more details. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-192245- Sierra Madre Range-Snowy Range- 443 PM MDT Fri Oct 18 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Heavy snow is expected in the Snowy and Sierra Madre ranges from Saturday night through Monday. Mountain travel and outdoor recreation will be impacted. Please refer to Winter Storm Watch products for more details. .Spotter information statement... Spotter activation will not be needed. WYZ113-192245- Upper North Platte River Basin- 443 PM MDT Fri Oct 18 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong winds are expected on Saturday night and Sunday, along with accumulating snow. Significant travel impacts are possible during this period. Please refer to Winter Storm Watch products for more details. .Spotter information statement... Spotter activation will not be needed. WYZ111-192245- Southwest Carbon County- 443 PM MDT Fri Oct 18 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow and blowing snow is possible on Saturday night and Sunday. Minor travel impacts can be expected. .Spotter information statement... Spotter activation will not be needed. WYZ104-105-109-115-192245- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-Laramie Valley- 443 PM MDT Fri Oct 18 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A High Wind Watch has been posted for much of south central and southeast Wyoming for Saturday night through Sunday. Please refer to the appropriate products for more details. In addition, snow and blowing snow will be possible during this period. Travel impacts are expected. .Spotter information statement... Spotter activation will not be needed. WYZ103-192245- North Laramie Range- 443 PM MDT Fri Oct 18 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Snow is expected in the northern Laramie Range from Saturday night through Monday. Mountain travel and outdoor recreation will be impacted. .Spotter information statement... Spotter activation will not be needed. WYZ106-116-192245- Central Laramie Range and Southwest Platte County- South Laramie Range- 443 PM MDT Fri Oct 18 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TONIGHT Wind gusts up to 55 MPH will be possible late tonight through early Saturday over the Interstate 80 Summit, as well as Interstate 25 near Bordeaux. Those traveling with light weight or high profile vehicles, including camping trailers, should be alert for sudden crosswinds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A High Wind Watch has been posted for much of southeast Wyoming for Saturday night through Sunday. Please refer to the appropriate products for more details. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 192245- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 443 PM MDT Fri Oct 18 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A High Wind Watch has been posted for much of southeast Wyoming for Saturday night through Sunday. Please refer to the appropriate products for more details. .Spotter information statement... Spotter activation will not be needed. CLH
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 1:42 AM MDT | High Wind Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 43 hr |
| Oct 19, 1:51 AM MDT | Blizzard Warning | CYS | Albany, Carbon | 40 hr |
Nearby
Winter Storm Warnings in Wyoming, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.